DIGOXIN - conflicting information!
- 0Jul 11, '11 by demylenatedSo, have a pharm test tomorrow. Studying my drug cards. Have 3 sources: 2010 Davis drug guide, 17th edition Medi Quick Cards by LWW, and 9th Clinical Drug therapy by Abrams.
So: DIGOXIN. I know this drug well... however, I have a questions about HYPOTHYROIDISM.
I'd like an answer before tomorrow's test, but I am 90% certain this will not be a question (but, justincase )
Medi Quick cards say, "Hypothyroid patients may need *larger* doses."
Clinical drug therapy monograph says, "Patients with hypothyroidism are extremely sensitive to cardiac glycosides and may need *lower* doses."
Davis' says: "Use caution in hypothyroid patients."
Hmm... conflicting for sure
Anyone with some additional data?
Thanks Off to study some more. Last test of the semester, and I need a 60% to maintain my "A" This is the LPN to RN transition course. I am mighty proud... or, well, I will be when I get at least a 66%
- 1,670 Visits
- 0Jul 28, '11 by Havin' A Party!Hey, Demy. The apparent conflict in the cards likely stems from whether the patient is taking meds for the hypothyroidism.
If not, then less dig may be needed. If taking meds, then more may be required.
Hope this helps.
Think you're very astute and motivated to learning. You're gonna be a terrific RN!
- 0Sep 3, '11 by #1MEI agree, if the Pt is not taking any medications (ie Levothyroxine), he would need a smaller dose of the Digoxin. Rationale: Usually in Hypothyroidism, the HR is slower than normal. Digoxin causes the contractions of the heart to be stronger, but slower, thus having untreated hypothyroid and being medicated with Dig, will slow the HR even more, placing risk for extreme bradycardia. If the Pt is on medication for the hypothyroidism, his HR is likely more at a normal rate, if not faster, so a higher dose of Dig would be indicated.